Tags: fentanyl | overdose | naloxone | administer | college students | know

Only 1 in 7 College Students Could Give Naloxone

vial of naloxone and a syringe
(Adobe Stock)

Monday, 22 April 2024 01:28 PM EDT

Even though fentanyl-linked fatal overdoses are soaring among young adults, a new survey of American college students found that just 1 in 7 knew how to administer the overdose antidote drug naloxone.

Many who took the survey "reported high willingness to intervene during an overdose, yet only a small proportion knew how to administer naloxone, an easily learnable skill," said a team led by Christina Freibott, a PhD candidate in the Boston University School of Public Health.

The findings were published April 22 in the journal JAMA Pediatrics.

As Freibott's team notes, U.S. fatal overdoses linked to fentanyl-laced drugs tripled among adolescents between 2019 and 2022, even though rates of illicit drug use hadn't risen during that time.

That suggests that highly toxic fentanyl is increasingly being mixed into a wider range of recreational drugs, beyond opioids.

In fact, data shows that a third of adolescents and young adults know someone who has experienced a drug overdose.

Naloxone, which comes as an injection or in a nasal spray form (Narcan) can rescue people from a potentially deadly fentanyl overdose.

In the study, the Boston team queried more than 7,000 college students on whether they could spot an overdose, whether they'd be willing to intervene in such situations and whether they knew how to administer naloxone.

They found that about 62% of respondents could spot at least one sign that an overdose was occurring, and nearly two-thirds (66.8%) "felt comfortable calling emergency services during an overdose event."

However, just over 14% "reported knowing how to administer naloxone," Freibott's group reported. Women (14.7%) were slightly more knowledgeable about using the antidote than men (13%).

Using the injected or nasal spray versions of naloxone isn't difficult but does require some training.

The California Department of Public Health has posted a video outlining the signs of an overdose, and how to administer naloxone.

Freibott and her colleagues believe that more could be done to make such training available to America's youth.

"Prevention and educational initiatives" are needed, especially on college campuses, they said.

"With 20 million adolescents and young adults in higher education [more than half of all US adolescents and young adults], prevention efforts in this setting should be a public health priority," they added.

© HealthDay


Health-News
Even though fentanyl-linked fatal overdoses are soaring among young adults, a new survey of American college students found that just 1 in 7 knew how to administer the overdose antidote drug naloxone. Many who took the survey "reported high willingness to intervene during an...
fentanyl, overdose, naloxone, administer, college students, know
375
2024-28-22
Monday, 22 April 2024 01:28 PM
Newsmax Media, Inc.

Sign up for Newsmax’s Daily Newsletter

Receive breaking news and original analysis - sent right to your inbox.

(Optional for Local News)
Privacy: We never share your email address.
Join the Newsmax Community
Read and Post Comments
Please review Community Guidelines before posting a comment.
 
Find Your Condition
Get Newsmax Text Alerts
TOP

The information presented on this website is not intended as specific medical advice and is not a substitute for professional medical treatment or diagnosis. Read Newsmax Terms and Conditions of Service.

Newsmax, Moneynews, Newsmax Health, and Independent. American. are registered trademarks of Newsmax Media, Inc. Newsmax TV, and Newsmax World are trademarks of Newsmax Media, Inc.

NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved
NEWSMAX.COM
© Newsmax Media, Inc.
All Rights Reserved